Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter

MIRAPEX & WEIGHT GAIN.


  • Please log in to reply
10 replies to this topic

#1 Guest__*

Guest__*
  • Guests

Posted 05 August 2008 - 02:09 AM

I had been taking Mirapex for the last 2 years (0.5mg--3 times/day). Since last 6 months, my weight has been increasing and also I am having swelling in my both hands especially the fingers. Is this the side effect of Mirapex or some thing else. Last month onwards I am taking 0.75 mg -- 3 times/day.

I am taking Lipitor, Coummadin, Plavix, Ranexa, coreg, & Lovaza for my heart problem for the last 12 years. This weight gain & swelling started about 6 months ago. I am watching the diet and do swimming for two times a week. Now I am concerned about this problem. If it is due to Mirapex, what is the alternative approach?. My right hand tremors. Please tell me what I have to do. I can't afford to quit the job. So please help me out.

Thank you in advance,

Best Regards,
VK

#2 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 06 August 2008 - 04:14 PM

It could very well be the mirapex causing the weight gain and the swelling. If this is the case, you can try decreasing the dose, but in my experience, this usually results in a sub optimal control and it is often best to simply get rid of the drug. Requip will most likely cause the same problem. Sinemet might be the best solution. You can augment it with azilect if you want. You should talk to your doctor about these options.

But, the most important thing is to make sure that your heart, lungs and kidneys are functioning perfectly. These are more concerning causes of swelling.

Yours,
Hubert H. Fernandez

#3 Guest__*

Guest__*
  • Guests

Posted 31 October 2008 - 08:08 PM

I have been on Mirapex, Neupro (until its removal) and now Requip for the 2 years since diagnosis. I have gained 55 pounds. I kept asking if this could be the cause and no one agreed. Exercise and dieting would not remove the pounds. I am very happy to hear that my suspicions might be correct. Thank you.

#4 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,297 posts
  • LocationUniversity of Florida

Posted 04 November 2008 - 07:01 PM

Indeed you are correct. This could be a dopamine agonist induced effect. In a few patients I have seen tremendous weight gains such as what you describe.

Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips


#5 Guest__*

Guest__*
  • Guests

Posted 03 December 2008 - 12:25 PM

I have been on Mirapex since August and have gained 18 lbs. I have increased my exercise , I feel excessivly hungry at night.
I still suffer from RLS , yet I feel the Mirapex reduces my symptoms. I don't feel myself. My feet hurt. I now weigh 198 and I am 5'7", and 38 yrs old. I was on Requip for four months ,before mirapex, and it made me SO nausous everynight,althought it calmed my RLS too, it wasn't worth it.
Where do I go from here?
Frustrated and twitchy! (and fat :)
L

#6 Guest__*

Guest__*
  • Guests

Posted 03 December 2008 - 08:22 PM

Indeed you are correct. This could be a dopamine agonist induced effect. In a few patients I have seen tremendous weight gains such as what you describe.

Thank you. I forwarded your reply to my Neurologist. I am being pulled off Requip XR - my corrent PD med. It concerns me because last year when I was pulled off, my thumb joint froze and I had to have it surgically released. Unlike most PD patients I seem to have more problems with balance, stiffness, and pain in my joints. I do realize, however, that the weight gain has to be brought into control before long-lasting heart and liver problems.

#7 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 07 December 2008 - 09:42 PM

If you are taking mirapex for RLS, there are other medications for RLS that will not cause weight gain. Under your doctor's supervision, you can discuss with him/her the possibility of going on sinemet CR, gabapentin, clonazepam or even opiates.

Yours,
Hubert H. Fernandez

#8 Guest__*

Guest__*
  • Guests

Posted 08 December 2008 - 05:03 PM

Does Mirapex always cause weight gain or does it vary with different people?

#9 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 08 December 2008 - 08:27 PM

Yes, but only in a few patients. The majority will not have significant weight change.

Yours,
Hubert H. Fernandez

#10 Guest__*

Guest__*
  • Guests

Posted 09 December 2008 - 11:27 AM

Thanks for the help. Do they know why people gain weight? Is it because people eat more on the drug or does the drug change your metabolism?

I guess what I am trying to say, if you eat healthy & excercise, will you gain weight?

#11 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,297 posts
  • LocationUniversity of Florida

Posted 10 December 2008 - 01:51 PM

We don't know for sure. There are people with mild weight gain who don't seem to change eating. There are people who binge on Mirapex and agonists and crave sweets, carbs and food in general.

We certainly need to work out mechanisms and they may be different in different patients.

Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users